UPDATE: (Aug. 2018) – Yet another medical study has found that SGLT-2 Inhibitors significantly increase the risk a user will have to undergo a lower limb amputation compared with older drugs such as Metformin.
MedPage Today | Aug. 3, 2018 | By Kristen Monaco
UPDATE: (June 2017) – A new study published in the New England Journal of Medicine found the risk of developing diabetic ketoacidosis (DKA) among type 2 diabetes patients initiating an SGLT2 inhibitor is double that seen among patients starting a dipeptidyl peptidase-4 (DPP-4) inhibitor.
UPDATE (July 8, 2016) – The European Medicines Agency (EMA)’s Pharmacovigilance Risk Assessment Committee (PRAC) has extended the scope of its investigation into the possible link between the sodium glucose cotransporter 2 (SGLT2) inhibitor canagliflozin (Invokana, Vokanamet, Janssen) and amputations to include other drugs of the same class.
Now, the PRAC’s review will include the other SGLT2 inhibitor medicines dapagliflozin (Farxiga, Xigduo XR, AstraZeneca), and empagliflozin (Jardiance, Boehringer Ingelheim), based on the determination that the potential risk may be relevant for them as well.
UPDATE: (Feb.12, 2016) – The European Medicines Agency (EMA) is alerting doctors and other healthcare professionals to the possibility of atypical cases of diabetic ketoacidosis (DKA) associated with use of sodium-glucose cotransporter-2 (SGLT2) inhibitors, a relatively new class of oral medications used to treat type 2 diabetes.
An atypical presentation of DKA can delay diagnosis and treatment, so doctors and others treating diabetes patients should therefore consider the possibility of ketoacidosis in those taking SGLT2 inhibitors who have symptoms consistent with the condition, even if blood glucose levels are not high, the EMA adds.
And “patients taking any of these medicines should be aware of the symptoms of DKA, including rapid weight loss, nausea or vomiting, abdominal pain, excessive thirst, fast and deep breathing, confusion, unusual sleepiness or tiredness, a sweet smell to the breath, a sweet or metallic taste in the mouth, or a different odor to urine or sweat,” EMA urges.
UPDATE: (Dec. 4, 2015) – The FDA has issued a new safety alert regarding Invokana, Farxiga, and Jardiance after identifying a number of cases of life-threatening blood infections (urosepsis) occurring in diabetics using these drugs. All were hospitalized and a few required admission to an intensive care unit or dialysis in order to treat kidney failure. As a result, the FDA has added new Warnings and Precautions to the labels of all SGLT2 inhibitors to describe this new danger.
On May 15, 2015, the U.S. Food and Drug Administration (FDA) issued a warning to diabetics taking one of the following SGLT2 inhibitors :
A review of the FDA Adverse Event Reporting System (FAERS) database from March 2013 to May 2015 identified 73 cases of ketoacidosis in patients with type 1 or type 2 diabetes treated with SGLT2 inhibitors (see the Drug Safety Communication Data Summary). Symptoms of ketoacidosis include nausea, vomiting, abdominal pain, tiredness, and trouble breathing.The onset symptoms had a median time of two weeks after using the drugs.
Then, on October 16, 2015 Health Canada issued this advisory, “Summary Safety Review – Sodium Glucose Cotransporter 2 (SGLT2) Inhibitors INVOKANA (canagliflozin) and FORXIGA (dapagliflozin) – Evaluation of a Potential Risk of Acute Kidney Injury”. The review focused on Invokana and Forxiga as they were already on the market as of June 2014 and January 2015, respectively. Jardiance was put on the market until August 2015, so it was not included in the review; however, it already contains wording in its labeling for acute kidney failure (acute renal failure).
If you or a loved one has taken Invokana, Farxiga, or Jardiance and been hospitalized with ketoacidosis, urosepsis, kidney damage and/or renal failure, contact us online or call 1-866-252-3535 for a free consultation.